Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
To understand what causes tinnitus, you first need to understand what tinnitus is. Tinnitus is, very simply, unexplainable noises you hear in your head when there is no actual sound present. A person with tinnitus will often hear a whistling, humming, buzzing, whooshing, clicking or ringing in their ears, even when there is nothing in the area that is emitting that particular sound. It may be intermittent or last only a short time or never seem to stop.
As their name suggests, maskers conceal tinnitus through other sounds. They look similar to hearing aids, but they won’t enhance your hearing. In this way, they’re like band-aids, covering up the problem instead of actually solving it. In addition, some people find maskers frustrating, because they can soften important sounds, like speech. We do not recommend maskers for long-term use as they do not work in re-wiring the brain.
Microvascular compression may sometimes cause tinnitus. According to Levine (2006) the quality is similar to a "typewriter", and it is fully suppressed by carbamazepine. It seems to us that response to carbamazepine is not a reliable indicator of microvascular compression as this drug stabilizes nerves and lowers serum sodium. Nevertheless, this quality of tinnitus probably justifies a trial of oxcarbamazine (a less toxic version of carbamazepine).

The best supported treatment for tinnitus is a type of counseling called cognitive behavioral therapy (CBT) which can be delivered via the internet or in person.[5][77] It decreases the amount of stress those with tinnitus feel.[78] These benefits appear to be independent of any effect on depression or anxiety in an individual.[77] Acceptance and commitment therapy (ACT) also shows promise in the treatment of tinnitus.[79] Relaxation techniques may also be useful.[3] A clinical protocol called Progressive Tinnitus Management for treatment of tinnitus has been developed by the United States Department of Veterans Affairs.[80]
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Try meditation and relaxation techniques. Stress can aggravate tinnitus, so take deep breaths and relax if you start to feel anxious, worried, or overwhelmed. Count to 4 as you breathe in slowly, hold your breath for a 4 count, then count to 4 as you slowly exhale. Continue to control your breathing for 1 to 2 minutes, or until you feel at ease.[10]
Subjective tinnitus is the most common type and accounts for 95 percent of cases. Only you can hear it and it’s usually caused by exposure to excessive noise. It can appear suddenly and may last three months (acute) to 12 months (subacute), or longer. Subjective tinnitus is often accompanied by hearing loss due to hair cell nerve damage. The severity of symptoms varies from patient to patient, and largely depends on your reaction to the noise.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss.[28] Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.[29]
While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).

Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
Tinnitus might also get worse with age and is most common among older adults who suffer from general hearing loss. Some 27 percent of older and elderly adults report having tinnitus, many of them seemingly due to factors like loud workplaces. (9) The elderly commonly experience tinnitus and hearing loss due to symptoms associated with circulatory problems, inflammation and nerve damage.
As an initial test of our treatment, we first conducted a small pilot study to see if there were measurable benefits within 3 to 6 months of using this therapy. While we did not inform participants of whether they would receive a treatment or unaltered music, every participant in fact received a treatment. Participants reported a drop in scores on the Tinnitus Handicap Inventory (THI) within 3 months of using their personalized sound therapy for about 2 hours a day. THI is a psychometrically robust and validated questionnaire that assesses the impact of tinnitus on daily living and the degree of distress suffered by the tinnitus patient. Furthermore, we saw increased benefits after 6 months of treatment use (Figure 1). This data suggested that our treatment may be engaging brain plasticity in a positive manner, thereby gradually reducing tinnitus over time. Armed with this information, we designed a more rigorous trial that is very uncommon among research in tinnitus therapies.
The cause of tinnitus may be difficult to determine. Your doctor will ask if you have been exposed to loud noise at work or home and will ask about medications you take, including all herbs and supplements. He or she may look in your ears to see if you have wax blockage or if the eardrum appears abnormal. If your hearing is affected, then your doctor may have you undergo a hearing test called an audiogram to measure your hearing ability in each ear.

If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
×